California, 2014Strong Wind in California, February 7, 2014
February 7, 2014 · NWS VEF · 1 event in 1 county or zone
A belt of strong winds aloft brought downslope winds on the eastern slopes of the Sierra and into the Owens Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A belt of strong winds aloft brought downslope winds on the eastern slopes of the Sierra and into the Owens Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 7, 3:05 PM PST, 54 minutes earlier.
Area forecast discussion, Feb 7, 3:05 PM PST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PST FRI FEB 7 2014
CORRECT SYNOPSIS
.SYNOPSIS...VARYING AMOUNTS OF CLOUD COVER IS EXPECTED OVER THE
WEEKEND WITH TEMPERATURES WARMING ABOVE SEASONAL NORMALS. A FAST
MOVING STORM WILL BRING A CHANCE OF LIGHT SHOWERS TO THE AREA SUNDAY
NIGHT INTO MONDAY. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL
EXIST THROUGH THE REMAINDER OF THE WEEK.
&&
.SHORT TERM...THROUGH SUNDAY NIGHT...VISIBLE IMAGERY CONTINUES TO
DETECT LOWER STRATUS/CUMULUS OVER PORTIONS OF NYE...NORTHEAST CLARK
AND MOHAVE COUNTIES. THESE CLOUDS WILL DISSIPATE THIS EVENING AFTER
SUNSET LEAVING US UNDER VARIABLE AMOUNTS OF MID/HIGH CLOUDS TONIGHT.
FOR THE WEEKEND MODELS HAVE STAYED CONSISTENT SHOWING A MOIST
WEST-NORTHWEST FLOW INTO THE WESTERN STATES. MOST SIGNIFICANT
IMPACTS FROM THIS PATTERN WILL OCCUR OVER NORTHERN NEVADA AND
CALIFORNIA. OUR NORTHERN AREAS...FROM NEAR BISHOP EAST INTO NORTHERN
LINCOLN COUNTY WILL LIE ON THE SOUTHERN FLANK OF DEEPER MOISTURE.
MAINTAINED HIGHER POPS ALONG THE EASTERN SIERRA SLOPES OF INYO
COUNTY TO ACCOUNT FOR ANY SPILLOVER DUE TO STRONG OROGRAPHICS.
ISOLATED LIGHT SHOWERS MAY THEN BE SEEN SPREADING EAST ACROSS THE
HIGHER TERRAIN OF ESMERALDA...CENTRAL NYE AND NORTHERN LINCOLN
COUNTIES. IT WILL REMAIN BREEZY TO LOCALLY WINDY AT TIMES ACROSS
NORTHWEST SAN BERNARDINO COUNTY AND ALONG THE EASTERN SIERRA SLOPES
OF INYO COUNTY THROUGH THE WEEKEND. IN FACT...HI RES X-SCT ACROSS
THE SRN SIERRA BETWEEN LATE SATURDAY AFTERNOON AND SUNDAY MORNING
LOOKS VERY IMPRESSIVE. BASED ON THAT DATA WILL BE ISSUING A HIGH
WIND WATCH FOR FAR WESTERN INYO COUNTY. STRATUS DECK DID HAVE AN
AFFECT ON SOME OF OUR TEMPERATURES TODAY. STICKING CLOSE TO GUIDANCE
WHICH MEANS ADDITIONAL WARMING OVER THE WEEKEND.
.LONG TERM...MONDAY THROUGH FRIDAY...A WEAK WAVE AND REMNANT
MOISTURE FROM AN ATMOSPHERIC RIVER WILL PUSH ACROSS THE AREA MONDAY.
THERE ARE DEFINITELY SOME DIFFERENCE BETWEEN THE MODELS RELATING TO
JUST HOW MUCH MOISTURE THE PLACEMENT AND STRENGTH OF THE FORCING
ASSOCIATED WITH THE WAVE. THE ECMWF SEEMS TO BE THE OUTLIER WITH A
STRONGER WAVE AND MORE QPF THAN THE REST OF THE GUIDANCE. ENSEMBLE
GUIDANCE SHOWS LITTLE INDICATION OF PRECIPITATION MUCH FURTHER SOUTH
THAN THE LINCOLN-CLARK COUNTY LINE. AS A RESULT POPS WERE TRIMMED
BACK FOR MONDAY. THAT SAID...IF THE ECMWF GUIDANCE TRENDS BACK
TOWARD THE REMAINDER OF THE PACK THEN POPS WOULD NEED TO BE TRIMMED
FURTHER. THE WAVE IS EXPECTED TO EXIT TO THE SOUTHEAST MONDAY
EVENING LEAVING DRIER CONDITIONS AND BREEZY NORTH WINDS AREA WIDE.
WINDS SHOULD TAPER OFF ACROSS MOST OF THE AREA TUESDAY...WITH BREEZY
CONDITIONS REMAINING DOWN THE COLORADO RIVER VALLEY.
THE REMAINDER OF THE WEEK WILL BE CHARACTERIZED BY A REDEVELOPMENT
OF THE ATMOSPHERIC RIVER AND STRONG JET IMPACTING THE WEST COAST
FROM SOUTHERN OREGON SOUTH TO CENTRAL CALIFORNIA. DISTURBANCES
MOVING THROUGH THIS FLOW WILL CAUSE VARIABLE CLOUDINESS ACROSS AT
LEAST THE NORTHERN HALF OF THE FORECAST AREA. INTER-MODEL
DIFFERENCES IN THE TIMING OF THESE DISTURBANCES LEADS TO LOW
CONFIDENCE IN CHANGES IN CLOUDINESS FROM DAY TO DAY. AS A RESULT I
HAVE INCLUDED PARTLY TO MOSTLY CLOUDY SKIES ACROSS THE NORTHERN
AREAS...WITH PARTLY TO MOSTLY SUNNY CLEAR SKIES IN THE SOUTH THROUGH
THE SECOND HALF OF THE WEEK. THE DISTURBANCES COULD ALSO LEAD TO
BRIEF PERIODS WHERE THE JET EDGES CLOSE ENOUGH TO GENERATE SOME
DOWNSLOPE WINDS ALONG THE SIERRA. THE LATEST LOCAL ARW-9KM GFS DOES
INDICATE SOME WARNING LEVEL WINDS IN THE WEDNESDAY TIME FRAME. IT'S
FAR TO EARLY TO GRAB ON TO THIS NOTION GIVEN THE UNCERTAINTY IN THE
SYNOPTIC FLOW...BUT IT BEARS WATCHING OVER THE COMING DAYS.
TEMPERATURES SHOULD CLIMB SLOWLY THROUGH THE WEEK OUTSIDE OF CLOUD
COVER IMPACTS...AND LOOKS TO REACH 70-ISH IN LAS VEGAS BY LATE WEEK.
&&
.AVIATION...FOR MCCARRAN...BKN-OVC CLOUDS AOA 15 KFT THROUGH THE
WEEKEND. COULD BE JUST ENOUGH LOW LEVEL MOISTURE IN PLACE FOR SOME
CUMULUS DEVELOPMENT AROUND 6 KFT OVER THE SURROUNDING MTNS AS WELL.
LIGHT WINDS THE REST OF THIS AFTERNOON WILL TRANSITION TO SOUTHERLY
AT 6-10 KTS TONIGHT. WINDS WILL AGAIN SHIFT AND FAVOR AN
NORTHEAST-EAST DIRECTION BETWEEN 5-8 KTS SATURDAY AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED CUMULUS ACROSS NORTHEAST CLARK AND MOHAVE
COUNTIES WILL DISSIPATE AFTER SUNSET. TONIGHT AND SATURDAY THE
REGION WILL GENERALLY BE UNDER MID/HIGH CLOUDS AOA 15 KFT.
MECHANICAL TURBULENCE IN THE LEE OF THE SOUTHERN SIERRA NEVADA AND
OTHER MTN RANGES. WEST WIND GUSTS BETWEEN 20-30 KTS AT TIMES IN THE
WESTERN MOJAVE DESERT TONIGHT AND SATURDAY. ELSEWHERE WINDS WILL
FAVOR TYPICAL DIURNAL DIRECTIONS AND SPEEDS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING
FOR CAZ519-520.
&&
PIERCE/WOLCOTT
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Feb 7, 2:37 PM PST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PST FRI FEB 7 2014
CAZ519-520-081100-
EASTERN SIERRA SLOPES-OWENS VALLEY-
237 PM PST FRI FEB 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
POTENTIAL FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA
SLOPES OF INYO COUNTY LATE SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. A HIGH WIND WATCH HAS BEEN ISSUED. WEST WINDS GUSTS
IN EXCESS OF 70 MPH ABOVE 5000 FEET...WIND GUSTS IN EXCESS OF
58 MPH BELOW 5000 FEET.
A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.
OCCASIONAL SNOW IS EXPECTED ABOVE 8000 FEET THROUGH SUNDAY
NIGHT WITH 6 TO 10 INCHES POSSIBLE IN THE HIGHEST ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ521>527-NVZ014>022-081100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
237 PM PST FRI FEB 7 2014 /337 PM MST FRI FEB 7 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MOIST PACIFIC FLOW WILL BRING A SLIGHT CHANCE OF SHOWERS TO MAINLY
NORTHERN LINCOLN COUNTY OVER THE WEEKEND. A WEAK DISTURBANCE WILL
BRING AN INCREASING CHANCE OF RAIN AND HIGH ELEVATION SNOW TO PARTS
OF THE AREA MONDAY. DRY AND MILD CONDITIONS ARE EXPECTED TUESDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Strong Wind, Owens Valley
- When
- February 7, 3:59 PM PST to 4:12 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
Two big rigs were blown over on Highway 395 near Little Lake.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 7, 20141 death · 7 injured · $100,000 · 1 event
- Winter Weather in Arkansas, February 7 to 8, 20141 death · 41 events
- Blizzard and High Wind in Alaska, February 7, 2014$50,000 · 99 kt wind · 5 events
- Winter Storm in Wyoming, February 7 to 9, 201417 events
- Winter Storm and Heavy Snow in Oregon, February 7 to 9, 201415 events
- Winter Weather in Arkansas, February 7 to 8, 201411 events
- Winter Storm in Wyoming, February 7 to 9, 201410 events
- Winter Weather in Tennessee, February 7 to 8, 201410 events
- Heavy Snow in Idaho, February 7 to 9, 20149 events
- Heavy Snow in Oregon, February 7 to 9, 20149 events
- Winter Weather in Arkansas, February 7 to 8, 20149 events
- Winter Weather in Texas, February 7, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496149.